|Food options with ritonavir
Mar 27, 1997
Dear Dr Gallant, It has been suggested that eating a fatty meal such as a fried egg with bread would enhance the absorption of Ritonavir. Another suggestion is to eat a "sandwich-sizes" meal. If I were to do this at 0700 in the morning (the time I take Ritonavir) my kitchen would look like a scene from "The Exorcist" as I would start to feel VERY sick VERY fast. Could you suggest something (like a mouthful of cod-liver-oil or cooking oil) which would increase the 'fat' content of much more edible accompanyments such as a plain bowl of serial. Also do you think that it would be a good idea for the body to produce a regularly updated table of drug cross-resistance so that we can weigh up our future options...? In one of your previous answers you intimated that AZT resistance would occur after about 1 year. Would this be the case if it was taken in combination with other drugs like DDI and Ritonavir? Many thanks again - Richard
| Response from Dr. Gallant
Unlike saquinavir (Invirase), ritonavir (Norvir) does not require fat for absorption, but the fat can help to diminish some of the side effects. Personally, if I had to eat a fried egg and bread in order to take my medications, I'd have to switch drugs. (I'm getting nauseated just thinking about it!)
How about a bagel with cream cheese, buttered toast, or a Danish, along with cereal with whole milk and a banana? That sounds much better to me. If you don't have a lot of side effects, then you don't really need to worry as much about the fat content of your food.
As for cross-resistance, your idea of a table would be great if we were more certain about this issue, but it's really a moving target. Furthermore, cross-resistance is not always 100%. 3TC resistant virus MAY be partially resistant to ddI and ddC, for example, but it's only partial.
Similarly, while there is complete cross-resistance between indinavir and ritonavir, the cross-resistance between those drugs and saquinavir or nelfinavir is only partial. If you were to present that sort of information in a table, it might be misleading.
I'm not sure when I said that AZT resistance took a year. It actually begins to occur much sooner than that, although the benefit of AZT may last that long. When you combine AZT with other drugs, especially with a protease inhibitor, resistance may not occur at all provided it wasn't there to begin with. That's because if you suppress replication completely, you can't get mutations, and that means no resistance. (That's the idea, anyway.)
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Floaters After Mutual Masturbation Worried I Have HIV
- Herpes After Sharing Vibrators Worried I Have HIV
- Loose Stool After Oral Sex On A Woman Does It Mean I Have HIV
- Penis Discharge After Mutual Masturbation Worried I Have HIV
- Rash After Blowjob Worried I Have HIV
- Tingling Lips After Licking Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.